Texas, 2012

Hail in Texas, May 8, 2012

May 8, 2012 · NWS MAF · 1 event in 1 county or zone

An upper level low had moved east with a surface ridge present across most of West Texas except the higher terrain. In the Davis Mountains, instability was present due to a lack of cloud cover, and converging winds had contributed to upslope flow.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level low had moved east with a surface ridge present across most of West Texas except the higher terrain. In the Davis Mountains, instability was present due to a lack of cloud cover, and converging winds had contributed to upslope flow. This instability and lift resulted in thunderstorms that produced severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 8, 1:09 PM CST, 3 hours 56 minutes earlier.

Area forecast discussion, May 8, 1:09 PM CST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
209 PM CDT TUE MAY 8 2012

SEVERE THUNDERSTORM WATCH NUMBER 268 IN EFFECT UNTIL 09/02Z.

.DISCUSSION...
COOL TEMPERATURES TODAY...AND NEAR TO BELOW NORMAL TEMPERATURES THE
REST OF THE WEEK WILL PERSIST AS A SURFACE RIDGE REMAINS OVER THE
AREA.  HOWEVER...SOME HEATING WAS OCCURRING OVER THE HIGHER TERRAIN
WHERE THE EDGE OF THE BETTER CLOUD COVER TERMINATED.  LOW LEVEL
UPSLOPE FLOW WILL COMBINE WITH INSTABILITY AROUND 1000 J/KG...MID
LEVEL LAPSE RATES NEAR 7.5 C/KM AND 0 TO 6 KM BULK SHEAR AROUND 30KT
TO PRODUCE STRONG TO SEVERE THUNDERSTORMS WITHIN THE NEXT FEW
HOURS.  LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS.
THE ATMOSPHERE FURTHER EAST IS MORE STABLE...DUE TO THE SURFACE
RIDGE AND COOLER AIR...COMPLIMENTS OF EXTENSIVE CLOUD COVER.
THEREFORE...DO NOT EXPECT THUNDERSTORMS TO PROGRESS TOO FAR EAST
LATE THIS AFTERNOON AND EVENING.

HAD TO TRIM POPS BACK OVER THE EAST DUE TO THE MORE STABLE AIR THAT
WILL REMAIN THERE THE NEXT DAY OR TWO.  DID LEAVE CHANCE OF POPS
OVER THE HIGHER TERRAIN OF SOUTHWEST TEXAS EASTWARD THROUGH THE
LOWER TRANS PECOS TONIGHT AND WEDNESDAY.  AN UPPER LOW MOVING OVER
NORTHERN BAJA THIS AFTERNOON WILL MOVE OVER THE AREA THURSDAY/
FRIDAY VIA NORTHERN MEXICO.  THIS WILL KEEP POPS GOING MAINLY WEST
OF THE PECOS THROUGH WEDNESDAY NIGHT.  ON THURSDAY...THE UPPER LOW
WILL NEAR THE REGION WITH SYNOPTIC SCALE LIFT INCREASING AHEAD OF
IT.  FURTHER ADJUSTMENTS TO POPS WILL BE LIKELY DUE TO EVENTUAL
TRACK AND SPEED OF THE UPPER LOW...BUT THERE APPEARS TO BE A
CHANCE OF RAIN FOR THE ENTIRE CWA THURSDAY AND THURSDAY NIGHT.
AS THE UPPER LOW PASSES BY FRIDAY...DRIER CONDITIONS WILL PREVAIL AS
ANOTHER SURFACE RIDGE DROPS SOUTH OVER THE REGION IN THE WAKE OF THE
CUTOFF LOW.  ADDITIONAL UA TROUGHS APPEAR LIKELY LATE THIS WEEKEND
OR NEXT WEEK...SO MORE POPS MAY BE ON THE WAY...NOT TO MENTION A
CONTINUATION OF THE RELIEF FROM THE HEAT.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 50  76  54  72  /  20  10  20  30
BIG SPRING TX              54  78  56  70  /  20  10  10  30
CARLSBAD NM                54  73  57  67  /  20  20  40  50
DRYDEN TX                  61  78  61  71  /  50  40  60  70
FORT STOCKTON TX           54  75  57  65  /  30  30  40  60
GUADALUPE PASS TX          48  66  49  58  /  30  30  50  60
HOBBS NM                   48  75  54  71  /  20  10  20  30
MARFA TX                   51  67  49  62  /  40  40  60  70
MIDLAND INTL AIRPORT TX    53  78  56  69  /  20  10  20  40
ODESSA TX                  54  72  56  69  /  20  10  20  50
WINK TX                    52  78  58  69  /  20  20  30  60

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

44/67
Hazardous weather outlook, May 8, 12:48 PM CST, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
148 PM CDT TUE MAY 8 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-091900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
148 PM CDT TUE MAY 8 2012 /1248 PM MDT TUE MAY 8 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS
MOST OF SOUTHEAST NEW MEXICO AND WEST TEXAS...WITH THE BEST CHANCES
ALONG THE RIO GRANDE AND LOWER TRANS PECOS.  ANY STORMS THAT DO
DEVELOP WILL BE ACCOMPANIED BY FREQUENT LIGHTNING...SMALL
HAIL...GUSTY WINDS...AND BRIEF...HEAVY RAINFALL. A FEW STORMS MAY
BE SEVERE...MAINLY ALONG AND WEST OF A PINE SPRINGS TO BOQUILLAS
LINE...WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE THE REST OF THE WEEK.  ANY STORMS
THAT DO DEVELOP WILL BE ACCOMPANIED BY FREQUENT LIGHTNING...SMALL
HAIL...GUSTY WINDS...AND BRIEF...HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

THERE IS A 40 PERCENT CHANCE OF SPOTTER ACTIVATION BY 4 PM CDT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

44

In the hours before

Special weather statement, May 8, 3:46 PM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
446 PM CDT TUE MAY 8 2012

TXZ058-074-075-082230-
PECOS-DAVIS/APACHE MOUNTAINS AREA-REEVES COUNTY AND UPPER TRANS PECOS-
446 PM CDT TUE MAY 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING EAST CENTRAL JEFF DAVIS...SOUTH CENTRAL REEVES AND WEST
CENTRAL PECOS COUNTIES UNTIL 530 PM CDT...

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 11 MILES
SOUTHWEST OF TOYAVALE AT 446 PM CDT...MOVING EAST AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
TUESDAY EVENING FOR SOUTHWEST TEXAS.

&&
Special weather statement, May 8, 4:31 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
531 PM CDT TUE MAY 8 2012

TXZ058-074-075-082315-
PECOS-DAVIS/APACHE MOUNTAINS AREA-REEVES COUNTY AND UPPER TRANS PECOS-
531 PM CDT TUE MAY 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING EAST CENTRAL JEFF DAVIS...SOUTH CENTRAL REEVES AND WEST
CENTRAL PECOS COUNTIES UNTIL 615 PM CDT...

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED OVER
EXTREME SOUTH CENTRAL REEVES COUNTY AT 531 PM CDT...MOVING EAST AT 20
MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
TUESDAY EVENING FOR SOUTHWEST TEXAS.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Presidio

When
May 8, 5:05 PM CST to 5:10 PM CST
Where
Presidio County, Shafter
Measured
1.75 in hail
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
29.800, -104.320

A severe thunderstorm developed in Presidio County and produced golfball sized hail in Shafter. The hail resulted in five pickup truck windshields being destroyed and several homes with broken windows. The cost of the damage is a very rough estimate.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374415.